ALLERGIC or pseudoallergic reactions that occur during anesthesia have been increasing over the last few years. 1Muscle-relaxant drugs are responsible for at least half of these life-threatening adverse reactions. 1,2The diagnosis of drug allergy is mainly based on a detailed clinical history, positive skin tests, and detection of specific immunoglobulin E (IgE). Nevertheless, the biologic results are not always closely correlated with clinical assessment of the disease, and discrepancies between skin tests and specific IgE are reported. 2,3In these cases, in vitro investigations to identify the responsible drug are needed, and the histamine release (HR) test is usually performed. 2HR reflects basophil degranulation, but the very small number of circulating basophils is a limitation to this test, and its clinical benefit remains controversial. Because flow cytometry is a valuable tool for identifying cell populations even at low concentrations, we developed a tricolor flow cytometric method (FCM) for the study of allergen-induced basophil activation. 4Briefly, identification of basophils is based both on CD45 expression (a common leukocyte antigen) and on the presence of IgE on the cell surface, because basophils express high-affinity receptor for IgE. Cell activation on allergen or drug challenge is assessed by the expression of CD63 on the plasma membrane. 5After the publication of preliminary data (only focused on usual allergens), we initiated studies to evaluate the usefulness of the method in the diagnosis of drug allergy. We report here results of the first four cases of allergy to muscle-relaxant drugs since this FCM was introduced in our laboratory.
The patients were recruited from different associated hospitals in Lyon, France, and rapidly developed clinical features evocative of anaphylactic reaction after induction of anesthesia, e.g. , hypotension, bronchospasm, and cutaneous signs. Investigations of the responsible drug were performed in the outpatient unit of the Department of Anesthesia (screening for drug allergy unit) at least 2 months after the allergic reaction. Skin prick and intradermal reaction (IDR) tests 3were performed using various dilutions of drug solutions, specific IgE antibodies (against ammonium group) were measured using radioallergosorbent techniques (Capsystem; Pharmacia, Uppsala, Sweden), histamine was measured using a radioimmunoassay (Immunotech, Marseille, France), and HR test was considered positive when superior to 10% of total HR. Basophil degranulation by FCM was detected by CD63 expression on the cell surface. A positive threshold is defined with a negative control without any drug. Results are positive when >10% of basophils express CD63.
A 54-yr-old woman presented for coeloscopic treatment of a hiatal hernia. Anesthesia was induced with rocuronium, propofol, alfentanyl, and midazolam. A few minutes after induction, the patient developed cardiovascular collapse accompanied by bronchospasm and general flushing. The patient was transferred to the intensive care unit, and surgery was cancelled. At this time, tryptase level was 188 μg/l (RIA kit, Pharmacia). Two months later, prick test (dilution 1/1) and IDR test (dilution 1/10) with rocuronium were positive. IDR tests (dilution 1/10) were negative for all other drugs: propofol, fentanyl, and midazolam. Specific IgE and HR (36%) tests were positive. The diagnosis of IgE-mediated allergy caused by rocuronium was made.
A 46-yr-old woman presented for surgery of dehiscence in the abdominal wall. Anesthesia was induced with atracurium, propofol, alfentanil, and midazolam. A few minutes after induction, the patient developed bronchospasm accompanied by urticaria and flushing. Three months later, prick test with atracurium (dilution 1/10) and IDR test with atracurium (dilution 1/1,000) were negative, whereas IDR test with suxamethonium (dilution 1/100) was positive. The patient had no response to all other drugs: propofol, alfentanil, and midazolam (dilution 1/10 for IDR test). Specific IgE was found in the gray zone near the positive threshold. HR test was positive with atracurium (15%) and suxamethonium (18%). The diagnosis was IgE-mediated allergy caused by suxamethonium with cross-reaction to atracurium.
In 1983, a 24-yr-old woman underwent multiple tooth extraction; anesthesia was induced with suxamethonium and thiopental. After induction, the patient rapidly developed cardiovascular collapse with bronchospasm. Fifteen years later, during a preoperative screening for drug allergy, prick tests were positive with suxamethonium (dilution 1/1) and negative with rocuronium (dilution 1/1) and mivacurium (dilution 1/10); IDR tests with suxamethonium (dilution 1/100), rocuronium (dilution 1/10), and mivacurium (dilution 1/1,000) were positive. The patient had no response to thiopental (dilution 1/10 for IDR test). Tests for specific IgE were negative. HR tests were negative with the aforementioned drugs. The diagnosis was IgE-mediated allergy caused by suxamethonium with cross-reaction to rocuronium and mivacurium.
A 44-yr-old woman presented for surgery in the ear, nose, and throat unit. Anesthesia was induced with suxamethonium, atracurium, and propofol. A few minutes after induction, the patient developed cardiovascular collapse. Five months later, prick tests were positive with suxamethonium (dilution 1/1) and negative with atracurium (dilution 1/10). IDR test with suxamethonium (dilution 1/100) was positive, whereas that with atracurim was negative (dilution 1/1,000). The patient had no response to propofol (dilution 1/10 for IDR test). Specific IgE was found in the gray zone. HR test was negative with all drugs tested. The diagnosis was IgE-mediated allergy caused by suxamethonium.
All biologic data are summarized in table 1.
During anesthesia, anaphylactic shock is mainly caused by muscle relaxants. Among the four patients for whom clinical signs were strongly evocative of drug allergy, the detection of basophil degranulation by flow cytometry was the only biologic test to give positive results in each case. Although skin and specific-IgE tests remain the more reliable methods to investigate a suspected drug allergy, in case of discrepant results, we suggest performing the CD63 test by FCM. This method seems to be more sensitive, even if HR test and CD63 by FCM assess the same process, i.e. , basophil degranulation. The HR test is based on histamine (entrapped in secretion granules) measurement, whereas FCM detects CD63 on basophil surface before and after drug-induced activation. CD63 is anchored in the basophilic granule membrane, and its exposure to the outside of the cells demonstrates cell degranulation. 5Furthermore, the HR test is costly in terms of both reagents and laboratory technician time. 2
Thus, CD63 detection by FCM seems to be a more reliable method in the clinical immunology laboratory and is a useful additional test to identify a drug causing anaphylactic shock during anesthesia. Additional data are needed to validate these first results (sensitivity and specificity, especially in atopic patients) and to assess the interest of the method to investigate drug allergy caused by other types of molecules.